Try it
Anaesthesia · Complications: TURP syndrome
Sample itemA patient undergoing TURP under spinal anaesthesia becomes confused, nauseated and complains of blurred vision. What is the most likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Absorption of glycine irrigation fluid causing hyponatraemia
Absorption of large volumes of hypotonic irrigant causes dilutional hyponatraemia, fluid overload and, with glycine, transient blindness and hyperammonaemia. Treatment is stopping surgery, loop diuretic and 3% saline for severe hyponatraemia.
Option by option
A. Hypoglycaemia
Hypoglycaemia does not cause the visual disturbance.
B. Total spinal block
Total spinal causes respiratory arrest.
C. Absorption of glycine irrigation fluid causing hyponatraemia (correct)
Correct. Irrigant absorption causes TURP syndrome.
D. Anaphylaxis to latex
Anaphylaxis presents with rash and bronchospasm.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…